antibiotics - resistance

I have had numerous chest infections over the years. I am resistance to amoxycillen amongst others. I was then given amoxiclav which worked for a bit but it seems that is becoming less effective. I know I will have to be on constant antibiotics. Is there a danger that nothing will work in the end. Not keen on steroids - I have put on enough weight.

I need assurance - worried! I am in my 80s

8 Replies

oldestnewest
  • Hi Annie

    Please don't worry there are lots of antibiotics other than the ones you have mentioned. I have been growing a certain bug Annie which is now resistent to Amoxillin and that strain of the bug will always be resistent. That doesn't mean Amoxillin wouldn't be effective at getting rid of a different bug. It all depends on what bug you are growing. Do you have to send in samples?

    The constant antibiotics you take Annie - are they a course of treatment or do you take one three times a week or one a day. These are called prophylactic antibiotics and a lot of people find they get less infections whilst on them. You might want to ask you gp or consultant about them.

    Please don't worry though these are only two antibiotics and amoxiclav is amoxil along with another chemical, so they are in the same family - lots of others available.

    With love

    C XXX

  • I appreciate your helpful answer, cofdrop. I forget that there are different bugs that can visit my lungs. I have had chest infections for years, short of breath but not nearly as bad as some. i can do the stairs, but move round slowly and then have to sit down. The tongue is as good as ever!! I do have to send in samples. Courses of antibiotics but I note prophylactic tabs.

    I am seeing my wonderful respiratory nurse, Nicole. I found your response really eased my mind. Thanks so much. This site is so friendly. I feel I have made friends already. There are so many with bigger problems than me.

    All the best from Annie x

  • Hi Annie in your 80's and you can do stairs you don't need to worry. Have just recently found out, again through this wonderful site, that steroids put weight on. I had them combined in my inhaler with salbutemol I believe but not sure if I've been given them because I now need them, I tend not to ask questions as am sure I won't like the answers.. Like you I wonder about amoxycillan never seems to do much for me except to be another medication to remember to take and makes you wonder if the infection just runs its course. But helpful info from cofdrop. No more worrying but I know, at times we can't help it x

  • Just to put your mind at rest. You would not have steroids combined with salbutamol, Salbutamol is a blue inhaler, usually on it's own. The green inhalers have a variety of names, one of the most common is the one I have - salmeterol (brand name Serevent). Brown inhalers, also a wide variety of names, are the steroids.

    If you have a purple inhaler then that's a combi(nation) of green and brown, so yes, it has a steroid component. There's nothing to worry about knowing what you're taking and it is often worthwhile asking or finding out.

    Steroids can cause weight gain, there was an interesting item at telegraph.co.uk/health/heal... - go down to the bit starting SARA STANNER WRITES:

    If Amoxycillin does not do a great deal for you then tell your GP, they could put you on a different antibiotic that may work better. I'm amazed that so few GP's do any sort of sputum test before giving out the Smarties like they do. Without feedback from patients they'll just keep on giving 'the same old' every time. We need to be telling them the tablets are not doing what they think they should be.

  • Thanks lavender. So good to have nice people to talk to. x

  • Hi Annie I have had lots of chest infections too and I am allergic to penicillan. I still find the antibiotics I can take are effective. Don't worry you are going to run out of them!

    I hope I make it to my 80's......

    Bev x

  • Hi Annie, My husband can't take penicillin at all - they have changed him to dioxcycline (not sure about the spelling!!). He also uses a short course of steroids which is so helpful and usually helps with the chest infection. BUT once he gets an infection it can be three or four courses of antibiotics before he properly gets rid. Think you are doing marvellously with the stairs!! Look after yourself and if you are worried talk to your respiratory nurse, she sounds great. TAD xx

  • Appreciate your help TADAW. IThanks a lot.

You may also like...